Rami Sagi, MD, Eyal Robenshtok, MD, Lior H. Katz, MD, Shmuel Reznikovich, MMHF, Israel Hendler, MD, Lior Poles, MD, Ariel Hourvitz, MD, Boaz Tadmor, MD, Meir Oren, MD, Giora Martonovich, MD and Boaz Lev, MD
The threat of a disease outbreak resulting from biologic warfare has been of concern for the Israeli health system for many years. In order to be prepared for such an event the health system has formulated doctrines for various biologic agents and defined the logistic elements for the procurement of drugs. During the last 4 years, and especially after the West Nile fever epidemic in 2000, efforts to prepare the healthcare system and the relevant organizations were accelerated. The Director-General of the Ministry of Health nominated a Supreme Steering Committee to fill in the gaps and upgrade the preparedness of the health system for an unusual disease outbreak. This committee and its seven subcommittees established appropriate guidelines, communication routes among different organizations, and training programs for medical personnel. The anthrax outbreak in the United States found the healthcare system in the hub of the preparation process, and all modes of action were intensified. Further work by hospitals, primary care clinics and all other institutes should be initiated to maintain a state of proper preparedness.
Yoav Yehezkelli, MD, Tsvika Dushnitsky, MD and Ariel Hourvitz, MD
Ionizing radiation can cause acute as well as chronic and late illnesses, and is a well-known health hazard. Its use by terrorists and nations in the form of a non-conventional weapon is no longer impossible. The release of radioactive materials with the accompanying contamination and radiation has the potential of causing serious medical problems. In analyzing the different radiologic terrorism scenarios, a scheme is proposed for the triage and evacuation of injured, contaminated and non-contaminated casualties from the scene itself as well as from the periphery. Knowledge, plans and drills will lessen the impact of those potential attacks and prepare us to respond to such events.
Eyal Robenshtok, MD, Shay Luria, MD, Zeev Tashma, PhD and Ariel Hourvitz, MD
Atropine is the drug of choice for treatment of organophosphate (OP) nerve agent and insecticide intoxication and has been used for this indication for several decades. Adverse reactions to atropine may occur, and are of two types: toxic and allergic. Toxic reaction, the most common form, results from the anti-muscarinic effects of the drug. Since it is most probably related to interpersonal variation in sensitivity to atropine, toxic effects may appear at the usual therapeutic doses. The second type, allergic reaction, includes local manifestations, usually after the administration of eyedrops, and systemic reaction in the form of anaphylaxis. Since most patients manifest only a mild reaction, allergy testing is not performed and the prevalence of allergy to atropine is therefore not known. Severe allergic reaction to atropine is rare, as evidenced by the small number of case reports in the literature despite the drug's extensive use. Alternative anti-muscarinic drugs recommended for OP poisoning include glycopyrrolate and scopolamine. Glycopyrrolate is a peripheral anti-muscarinic drug that has been studied in comparison to atropine for many clinical indications, while scopolamine is an anti-muscarinic drug with both peripheral and central effects. An acceptable alternative regimen for patients with proven allergy to atropine is a combination of glycopyrrolate with centrally active drugs such as benzodiazepines or scopolamine.
Amir Vardi, MD, Inbal Levin, RN, Haim Berkenstadt, MD, Ariel Hourvitz, MD, Arik Eisenkraft, MD, Amir Cohen, MD and Amital Ziv, MD
With chemical warfare becoming an imminent threat, medical systems need to be prepared to treat the resultant mass casualties. Medical preparedness should not be limited to the triage and logistics of mass casualties and first-line treatment, but should include knowledge and training covering the whole medical spectrum. In view of the unique characteristics of chemical warfare casualties the use of simulation-assisted medical training is highly appropriate. Our objective was to explore the potential of simulator-based teaching to train medical teams in the treatment of chemical warfare casualties. The training concept integrates several types of skill-training simulators, including high tech and low tech simulators as well as standardized simulated patients in a specialized simulated setting. The combined use of multi-simulation modalities makes this maverick program an excellent solution for the challenge of multidisciplinary training in the face of the looming chemical warfare threat.
Ronen Rubinshtein, MD, Eyal Robenshtok, MD, Arik Eisenkraft, MD, Aviv Vidan, MD and Ariel Hourvitz, MD
Recent events have significantly increased concern about the use of biologic and chemical weapons by terrorists and other countries. Since weapons of mass destruction could result in a huge number of casualties, optimizing our diagnostic and therapeutic skills may help to minimize the morbidity and mortality. The national demands for training in medical aspects of nuclear, biologic and chemical warfare have increased dramatically. While Israeli medical preparedness for non-conventional warfare has improved substantially in recent years especially due to extensive training programs, a standardized course and course materials were not available until recently. We have developed a core curriculum and teaching materials for a 1 or 2 day modular course, including printed materials.
Alina Weissman-Brenner, MD, Avi David, Avi Vidan, MD and Ariel Hourvitz, MD
Background: Organophosphates (OP) are frequently used as insecticides in the household and in agricultural areas, thus posing a risk for accidental exposure.
Objectives: To describe the characteristics, clinical course and outcome of 97 patients admitted to emergency rooms with a diagnosis of acute OP poisoning.
Methods: The clinical details of 97 patients were collected from 6 different hospitals in Israel. Diagnosis of intoxication was based on clinical findings, butyrylcholinesterase levels and, in several cases, the material brought to the hospital. Demographic, intoxication and clinical data were analyzed.
Results: The study group comprised 64 men and 33 women whose age range was 1–70 years old (mean 19.8 ± 17.1); more than one-third of the patients were less than 10 years old. Accidental exposure was the cause of intoxication in 51.5% of the patients, and suicide in 20.6% of exposures. Intoxication occurred at home in most patients (67%), and the route of intoxication was oral in 65% of them. The patients arrived at the hospital 20 minutes to 72 hours after intoxication. Nine patients were asymptomatic; 53 presented with mild intoxication, 22 with moderate, and 13 had severe intoxication, 5 of whom died. There was a direct correlation between the degree of inhibition of butyrylcholinesterase levels and the severity of intoxication. Treatment included decontamination and antidotal medication. Duration of hospitalization ranged between 1 and to 14 days (average 2.9 days).
Conclusions: Organophosphates may cause severe morbidity and mortality. Medical staff should therefore be aware of the clinical manifestations and the antidotal treatment for this poisoning.
Aviv Vidan, MD, Shai Luria, MD, Arik Eisenkraft, MD and Ariel Hourvitz, MD
The chemical warfare agent sulfur mustard affects primarily the eyes, skin and respiratory tract. Of these, ocular injury is the most immediate and distressing. Learning to recognize ocular injury enables the treating physician to provide early and suitable treatment, which will reduce complications and allow the victim a rapid recovery.